These include opium, morphine and heroin. Autopsy findings are non-specific, but in habitual users, features such as needle marks, scarring and sclerosis of veins at injection sites may be present. Sometimes death may be so sudden that the needle may still be found in the vein! Sometimes marked pulmonary oedema may be seen with frothing that that may exude from the nose and mouth that may mimic drowning (picture shows foam around mouth – allegedly Chris Farley, the Hollywood actor, (). Death is probably due to cardiac dysrhythmias and cardiac arrest.
Neither cocaine nor “crack” gives specific autopsy findings. Most victims die a sudden cardiac death (will be discussed further in lecture 5) but acute hypertension with cerebral haemorrhage does occur. As cocaine is commonly sniffed, swabs from each nostril should also be sent to the laboratory along with the other samples.
Over the past two decades or so, the phenomenon of the “body packer” syndrome has come to the fore. This refers to the swallowing of packaged drugs – usually cocaine – in order to smuggle them across international borders. Rupture of one or more packets within the intestines has caused a number of deaths from acute drug intoxication.
This analgesic is commonly implicated in suicide. Initial symptoms are vague and commonly related to G.I. upset. Hepatic necrosis is the usual cause of death, but renal tubular necrosis and cardiac failure due to heart muscle damage may also occur.
Tranquilizers may be classified as major e.g. phenothiazines, or minor e.g. benzodiazepines. Barbiturates are not uncommonly implicated in suicidal poisoning. No specific autopsy findings are present. Some phenothiazines may cause liver damage and/or myocardial degeneration.
These act via the respiratory centre to cause hyperventilation and respiratory alkalosis but the chemical nature of the drug may cause a metabolic acidosis. The net result is that serious acid-base derangement occurs. Hypersensitivity to the drug may lead to a fatal reaction after taking only a small amount. Autopsy may show a residue of white powder or unabsorbed tablets in the stomach with inflammation of the mucosa, erosions, and sometimes, altered blood.
In the U.K. drugs commonly causing admission to hospital are tranquilizers, salicylates,
antidepressants and benzodiazepines, whereas drugs commonly causing death (as found at autopsy) are paracetamol, benzodiazepines, antidepressants and aspirin. The similarity is obvious.
Page 6 of 5